Effects of Morphine to The Body. The Food and Drug Administration (FDA) is warning consumers to avoid Licorice Coughing Liquid, an over-the-counter cough syrup that contains unidentified morphine.
FDA is warning consumers to avoid Licorice Coughing Liquid, an over-the-counter cough syrup that contains unidentified morphine.
Licorice Coughing Liquid is made by Ma Ying Long Pharmaceutical Group. The cough syrup’s label contains information in both Chinese and English, but the English portion of the label does not identify the presence of the pain reliever morphine.
A consumer who is hypersensitive to morphine could suffer a severe allergic reaction if he or she uses Licorice Coughing Liquid. Users can also suffer morphine overdose; symptoms of overdose include slow breathing, slow heartbeat, and loss of consciousness, according to WebMD.
The effects of morphine can include, but are not limited to, respiratory depression and death
The effects of morphine can include, but are not limited to, respiratory depression and death. WebMD explains that morphine can cause nausea, vomiting, constipation, dizziness, lightheadedness, drowsiness, or sweating. If any of these side effects persist or worsen, the individual should consult a doctor or pharmacist promptly.
Ma Ying Long Pharmaceutical Group makes Licorice Coughing Liquid in China. The product is distributed in the United States by Master Herbs USA, Inc. of Pomona, California. The FDA says the distributor has agreed to recall the product, which is currently available online and in some retail stores.
The FDA safety alert, issued on January 16, 2016, advises consumers not to purchase Licorice Coughing Liquid. Anyone already using the cough syrup should stop using it. Consumers who have the product in their homes should not use it.